Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Algebraic Fourier reconstruction of piecewise smooth functions
HTML articles powered by AMS MathViewer

by Dmitry Batenkov and Yosef Yomdin PDF
Math. Comp. 81 (2012), 277-318 Request permission

Abstract:

Accurate reconstruction of piecewise smooth functions from a finite number of Fourier coefficients is an important problem in various applications. This problem exhibits an inherent inaccuracy, in particular, the Gibbs phenomenon, and it has been intensively investigated during the last few decades. Several nonlinear reconstruction methods have been proposed in the literature, and it is by now well-established that the “classical” convergence order can be completely restored up to the discontinuities. Still, the maximal accuracy of determining the positions of these discontinuities remains an open question.

In this paper we prove that the locations of the jumps (and subsequently the pointwise values of the function) can be reconstructed with at least “half the classical accuracy”. In particular, we develop a constructive approximation procedure which, given the first $k$ Fourier coefficients of a piecewise $C^{2d+1}$ function, recovers the locations of the jumps with accuracy $\sim k^{-\left (d+2\right )}$, and the values of the function between the jumps with accuracy $\sim k^{-\left (d+1\right )}$ (similar estimates are obtained for the associated jump magnitudes). A key ingredient of the algorithm is to start with the case of a single discontinuity, where a modified version of one of the existing algebraic methods (due to K. Eckhoff) may be applied. It turns out that the additional orders of smoothness produce highly correlated error terms in the Fourier coefficients, which eventually cancel out in the corresponding algebraic equations. To handle more than one jump, we apply a localization procedure via a convolution in the Fourier domain, which eventually preserves the accuracy estimates obtained for the single jump. We provide some numerical results which support the theoretical predictions.

References
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2010): 42A16, 65T40, 41A25
  • Retrieve articles in all journals with MSC (2010): 42A16, 65T40, 41A25
Additional Information
  • Dmitry Batenkov
  • Affiliation: Department of Mathematics, Weizmann Institute of Science, Rehovot 76100, Israel
  • MR Author ID: 881951
  • ORCID: setImmediate$0.09410305223452953$7
  • Email: dima.batenkov@weizmann.ac.il
  • Yosef Yomdin
  • Affiliation: Department of Mathematics, Weizmann Institute of Science, Rehovot 76100, Israel
  • MR Author ID: 185690
  • Email: yosef.yomdin@weizmann.ac.il
  • Received by editor(s): May 13, 2010
  • Received by editor(s) in revised form: October 25, 2010
  • Published electronically: August 30, 2011
  • Additional Notes: We would like to thank Ch. Fefferman, E. Tadmor and N. Zobin for useful discussions.
    This research was supported by ISF grant 264/09 and the Minerva Foundation.
  • © Copyright 2011 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Math. Comp. 81 (2012), 277-318
  • MSC (2010): Primary 42A16; Secondary 65T40, 41A25
  • DOI: https://doi.org/10.1090/S0025-5718-2011-02539-1
  • MathSciNet review: 2833496